Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 186, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 9, 2005, 1:40 PM EST for Clearfield County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 9, 2005, 1:40 PM EST (18:40 UTC)
- Expired
- Nov 9, 2005, 2:45 PM EST
- In force
- 65 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Clearfield County, PA
The radar
The State College radar (KCCX), 41 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 091840
SVRCTP
PAC033-091945-
/O.NEW.KCTP.SV.W.0186.051109T1840Z-051109T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
140 PM EST WED NOV 9 2005
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 245 PM EST
* AT 135 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR DUBOIS...AND MOVING EAST AT
50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PENFIELD AROUND 145 PM EST...
S.B. ELLIOT STATE PARK AND PARKER DAM STATE PARK AROUND 150 PM
EST...
LECONTES MILLS AROUND 205 PM EST...
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4120 7878 4124 7843 4122 7815 4121 7811
4117 7806 4113 7806 4111 7813 4108 7811
4102 7880 4114 7880
$$
FORECASTER:RG/BLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 11:55 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Nov 9, 11:55 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1155 AM EST WED NOV 9 2005 .SHORT TERM (REST OF TODAY)... SEVERE THUNDERSTORM WATCH 855 JUST ISSUED FOR THE NORTHWEST PENN MTNS AND ADJACENT PORTIONS OF NE OHIO/WRN NEW YORK UNTIL 7 PM EST THIS EVENING. UPDATED ZFP AND WEATHER GRIDS SENT TO REFLECT THIS WATCH. && .PREVIOUS DISCUSSION... (ISSUED 1133 AM EST WED NOV 9 2005) SHORT TERM (REST OF TODAY THROUGH THURSDAY)... ACTIVE CONVECTIVE WEATHER IN STORE FOR THIS AFTERNOON AND EARLY EVENING...AS A POTENT COLD FRONT APPROACHES FROM THE OHIO VALLEY...ACCOMPANIED BY A STRONG LOW TO MID LEVEL WIND FIELD AND EXTREMELY HIGH 0-3KM HELICITY 400+ M2/S2. STRONG 850 MB COLD ADVECTION THIS EVENING WILL HELP TRANSPORT DOWN A GUSTY WEST WIND...THAT WILL CONTINUE THROUGH MUCH OF THURSDAY. A FAIRLY WELL-ALIGNED 290 DEG BOUNDARY LAYER FLOW AND 850 MB TEMPS OF NEAR -5 C THURSDAY WILL COMBINE WITH A PRONOUNCED MID LEVEL THERMAL TROUGH TO BRING NUMEROUS MORNING SNOW SHOWERS AND PERHAPS A MINOR ACCUMULATION OF AN INCH OR SO TO THE NW MTNS. PREVIOUS DISCUSSION... (ISSUED 237 AM EST WED NOV 9 2005) SHORT TERM (TODAY)... SFC HI CENTERED OVR SRN QUEBEC EARLY THIS MORNING...WITH RESULTANT COOL AIR DAMMING EVIDENT ALL THE WAY DOWN TO THE LOWER SUSQ. RIVER VALLEY. MEANWHILE...WARM FRONT CONTS TO LIFT TOWARDS ERN OHIO WITH A SUBSTANTIAL ZONE OF SHOWERS WITH EMBEDDED LIGHTNING APPROACHING SOUTHWEST PA BORDER WITH BOTH OH AND WV. MUCH OF THIS SHOULD HOLD TOGETHER AND CROSS MOST OF WESTERN AND CENTRAL PORTIONS OF MY CWA THIS MORNING AND EARLY THIS AFTERNOON...AHEAD OF SHARP COLD FRONT THAT WILL LIKELY NOT PASS UNTIL THE 6-10 PM TIMEFRAME (FROM W TO E). MAIN CONCERN TODAY IS FOR SEVERE WEATHER THREAT...AND NO CHANGES TO THE OVERRIDING THINKING THAT COOL AIR DAMMING WILL EFFECTIVELY PUT THE KABASH ON MOST OF THIS CONCERN ACROSS THE CENTRAL AND EASTERN SECTIONS. FAR WEST WILL BE A DIFFERENT STORY WHERE WIND DAMAGE IS MOST LIKELY FROM A PROBABLY SQUALL LINE THAT IS EXPECTED TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON INTO EARLY THIS EVENING. HOWEVER...DAY 1 CONVECTIVE OUTLOOK PLACES ALL OF MY COUNTIES IN SLIGHT RISK FOR THIS AFTERNOON AND EVENING...AS SHALLOW COOL/STABLE AIR DUE TO DAMMING IS EXPECTED TO MIX OUT IN THE FAST FLOW AHEAD OF THE FRONT LATER TODAY. LONG TERM (TONIGHT THROUGH TUESDAY)... COLD FRONT BLASTS THROUGH THE REGION THIS EVENING...FOLLOWED BY SHARPLY COLDER AIR FOR THE OVERNIGHT AND ESPECIALLY ON THURSDAY... WITH SNOW SHOWERS EXPECTED ON THU IN THE TYPICAL DOWNWIND LOCATIONS OF THE NORTHWEST MOUNTAINS AND LAURELS (NO ACCUMULATION EXPECTED HOWEVER). COOL CONDS WILL PREVAIL INTO FRIDAY AS MODERATE NORTHWEST FLOW AND VERY COOL AND UNSTABLE BOUNDARY LAYER WILL PROMOTE ADDITIONAL LAKE EFFECT SNOW SHOWERS...AT LEAST UNTIL FRIDAY NIGHT OR SATURDAY WHEN THE SURFACE RIDGE AXIS BUILDS ACROSS PA AND EFFECTIVELY SHUTS THINGS OFF. MODERATING TEMPS AND DRY CONDS EXPECTED FOR THE REMAINDER OF THIS COMING WEEKEND...ALTHOUGH A STORM SYSTEM LIFTING INTO THE CENTRAL LAKES BY SUNDAY EVENING WILL SPREAD SHOWEVER INTO THE OHIO VALLEY LATE IN THE DAY. FRONTAL ZONE ASSOCIATED WITH THIS SYSTEM WILL SHEAR OUT ACROSS THE STATE...KEEPING CLOUDS AND AT LEAST SLIGHT CHANCE OF SHOWER IN THE PICTURE EARLY NEXT WEEK. A MUCH STRONGER FRONT WILL LIKELY ARRIVE TUE NIGHT...BRINGING ANOTHER WINTRY PREVIEW AS AN ICIER BLAST OF AIR TRANSCENDS UPON CENTRAL PA WEDNESDAY AFTERNOON. AVIATION... A WILD DAY IN STORE FOR C PA TODAY. WINDS WILL BE ON THE INCREASE THIS MORNING...MAY NEED LLWS ON 12Z PACKAGE. CIGS AND VISIBILITIES NOT BAD YET...BUT EXPECT WIDESPREAD MVFR AND EVEN IFR CONDITONS LATER THIS MORNING...AS WARM FRONT MOVES IN. ALSO HISTORY OF ELEVATED CONVECTION WITH WARM FRONT. COMBINATION OF STRONG SHEAR AND DYNAMICS...ALONG WITH TAP INTO DEWPOINTS IN THE UPPER 50S TO LOWER 60S...AND THERMAL RIDGE BEHIND MOISTURE RIDGE WOULD SUPPORT SEVERE WEATHER...PERHAPS EVEN TORNADOES...AS COLD FRONT MOVES IN JUST AFTER PEAK HEATING. SYSTEM DOES NOT QUITE HAVE THE SAME SETUP AS THE ONE ON SUNDAY. THIS SYSTEM HAS MORE POTENTIAL. LIMITING FACTOR WILL BE THAT SOME AREAS MAY NOT GET INTO THE WARM SECTOR...SUSPECT AREAS N AND E OF IPT...BUT WINDS FIELDS ARE ABNORMALLY STRONG...THUS WARM AIR COULD MAKE IT ALL THE WAY TO THE NY BORDER. WATER VAPOR LOOP SHOWS DARKENING OVER THE UPPER PLAINS...SYSTEM SHOULD CONTINUE TO DEEPEN QUICKLY TODAY. VERY STRONG DRY INTRUSION THIS EVENING BEHIND FRONT...VFR CONDITIONS SHOULD PREVAIL FOR THE MOST PART. SOME SC BY THU MORNING ACROSS THE MTS. COLD ENOUGH FOR SNOW SHOWERS ON THU...BUT SHEAR WILL LIMIT ACTIVITY IN THE EARLY PART OF THE DAY. && .CTP WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH 855 IN EFFECT FOR THE NORTHWEST PENN MTNS UNTIL 00Z THURS. && SHORT TERM...LAMBERT
Hazardous weather outlook, Nov 9, 3:22 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 322 AM EST WED NOV 9 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-100830- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 322 AM EST WED NOV 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE REGION LATER THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH WIND DAMAGE BEING THE MAIN SEVERE WEATHER THREAT...ACCOMPANYING THE FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Nov 9, 11:15 AM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1115 AM EST WED NOV 9 2005 PAZ004-091815- WARREN- 1115 AM EST WED NOV 9 2005 ...STRONG THUNDERSTORMS WILL AFFECT MAINLY THE NORTHERN PART WARREN COUNTY BETWEEN 1145 PM AND 1 PM... AT 1112 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF RIPLEY NEW YORK...SOUTHWEST ALONG THE LAKE ERIE SHORELINE TO NEAR ASHTABULA OHIO...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR COLUMBUS AROUND 1215 PM...BEAR LAKE AROUND 1220 PM...SPRING CREEK...LOTTSVILLE AROUND 1225 PM...SUGAR GROVE AROUND 1230 PM...GARLAND AROUND 1235 PM AND YOUNGSVILLE AROUND 1240 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. ALSO...OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE OCCURRING. SEEK SHELTER INDOORS...PREFERABLY INSIDE A STURDY BUILDING...IF THREATENING WEATHER APPROACHES. FORECASTER: LAMBERT
Special weather statement, Nov 9, 1:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 111 PM EST WED NOV 9 2005 PAZ005-006-010>012-017-091945- CAMERON-CLEARFIELD-ELK-MCKEAN-NORTHERN CLINTON-POTTER- 111 PM EST WED NOV 9 2005 ...STRONG THUNDERSTORMS WILL AFFECT THE COUNTIES OF MCKEAN...CLEARFIELD...CAMERON...POTTER...ELK AND CLINTON THROUGH 245 PM EST... AT 107 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS MOVING RAPIDLY EAST ACROSS THE NORTHWEST MOUNTAINS OF PENNSYLVANIA...WITH THE LEADING EDGE ALONG A LINE EXTENDING FROM 11 MILES EAST OF WARREN TO 4 MILES SOUTHEAST OF RIDGWAY TO 9 MILES WEST OF DUBOIS...MOVING NORTHEAST AT 50 MPH. THE THUNDERSTORMS WILL BE NEAR TREASURE LAKE...MOUNT JEWETT AROUND 120 PM...PENFIELD...LEWIS RUN...KINZUA BRIDGE STATE PARK...CYCLONE AROUND 125 PM...TRUMAN...SMETHPORT...REW AND PARKER DAM STATE PARK AROUND 130 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS...ALONG WITH OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING. FORECASTER: LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 3:10 PM EST | Severe Thunderstorm Warning | CTP | Lycoming | 35 min |
| Nov 9, 5:33 PM EST | Severe Thunderstorm Warning | CTP | Warren | 57 min |
| Nov 9, 6:31 PM EST | Severe Thunderstorm Warning | CTP | Elk | 59 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.